Previous |  Up |  Next


graphs; path; polyhedral map; embeddings
Let $P_k$ be a path on $k$ vertices. In an earlier paper we have proved that each polyhedral map $G$ on any compact $2$-manifold $\mathbb{M}$ with Euler characteristic $\chi (\mathbb{M})\le 0$ contains a path $P_k$ such that each vertex of this path has, in $G$, degree $\le k\left\lfloor \frac{5+\sqrt{49-24 \chi (\mathbb{M})}}{2}\right\rfloor $. Moreover, this bound is attained for $k=1$ or $k\ge 2$, $k$ even. In this paper we prove that for each odd $k\ge \frac{4}{3} \left\lfloor \frac{5+\sqrt{49-24\chi (\mathbb{M})}}{2}\right\rfloor +1$, this bound is the best possible on infinitely many compact $2$-manifolds, but on infinitely many other compact $2$-manifolds the upper bound can be lowered to $\left\lfloor (k-\frac{1}{3})\frac{5+\sqrt{49-24\chi (\mathbb{M})}}{2}\right\rfloor $.
[FaJe] I. Fabrici, S. Jendroľ: Subgraphs with restricted degrees of their vertices in planar $3$-connected graphs. Graphs Combin. 13 (1997), 245–250. DOI 10.1007/BF03353001 | MR 1469824
[GrSh] B. Grünbaum, G. C. Shephard: Analogues for tiling of Kotzig’s theorem on minimal weights of edges. Ann. Discrete Math. 12 (1982), 129–140. MR 0806977
[Ivan] J. Ivančo: The weight of a graph. Ann. Discrete Math. 51 (1992), 113–116. DOI 10.1016/S0167-5060(08)70614-9 | MR 1206252
[Jen] S. Jendroľ: Paths with restricted degrees of their vertices in planar graphs. Czechoslovak Math. J. 49 (124) (1999), 481–490. DOI 10.1023/A:1022411100562 | MR 1708382
[JeVo1] S. Jendroľ, H.-J. Voss: A local property of polyhedral maps on compact $2$-dimensional manifolds. Discrete Math. 212 (2000), 111–120. DOI 10.1016/S0012-365X(99)00329-5 | MR 1748678
[JeVo2] S. Jendroľ, H.-J. Voss: Light paths with an odd number of vertices in large polyhedral maps. Ann. Comb. 2 (1998), 313–324. DOI 10.1007/BF01608528 | MR 1774972
[Jun] M. Jungerman: Ph. D. Thesis. Univ. of California. Santa Cruz, California 1974.
[Ko1] A. Kotzig: Contribution to the theory of Eulerian polyhedra. Math. Čas. SAV (Math. Slovaca) 5 (1955), 111–113. MR 0074837
[Ko2] A. Kotzig: Extremal polyhedral graphs. Ann. New York Acad. Sci. 319 (1979), 569–570.
[Rin] G. Ringel: Map Color Theorem. Springer-Verlag Berlin (1974). MR 0349461 | Zbl 0287.05102
[Zaks] J. Zaks: Extending Kotzig’s theorem. Israel J. Math. 45 (1983), 281–296. DOI 10.1007/BF02804013 | MR 0720304 | Zbl 0524.05031
Partner of
EuDML logo